Statins may have an unrecognized adverse effect, especially for older men. More than 3,000 men over the age of 65 were included in this Oregon State University study. The scientists found that men taking statins exercised about 40 minutes a week less than those not on such cholesterol-lowering drugs.

The men kept activity diaries and wore an accelerometer armband called SenseWear Pro3 for objective measurement of their physical activity. The men were followed for nearly seven years. The data show that men taking statins are less active for as long as they are on the medication. New statin users had the largest drop in physical activity.

The researchers speculate that statin use disrupts energy production within cells, leading to mitochondrial damage, fatigue, muscle pain and weakness. Exercise may make this worse, which may explain why statin users were less active. Because physical activity is important for maintaining cardiovascular fitness and avoiding metabolic conditions like diabetes, reducing exercise is a potentially negative complication of statin use.

[JAMA Internal Medicine, June, 9, 2014]


The People’s Pharmacy perspective underscores the value of exercise for maintaining mental and physical health and a high quality of life. If drugs that may reduce exercise are needed, they should be used at the lowest possible dose and for the shortest feasible time. In our view, statin use should be the exception rather than the rule except for individuals who already have heart disease.┬áThose who are interested in lowering cholesterol and heart disease risk without statins may wish to read our Guide to Cholesterol Control and Heart Health.

Join Over 52,000 Subscribers at The People's Pharmacy

  1. DEL
    Reply

    In September of 2013 I experienced an episode of atrial fibrilation. I have since been able to lower my cholesterol and my blood pressure with diet and exercise. I take a fairly lengthy regimen of vitamins and supplements.
    My cardiologist insists that I should be on a statin, and included it on her list of prescriptions even when I stated flatly that I would not take a statin. When I read you saying “…statin use should be the exception rather than the rule, except for indviduals who already have heart disease,” I wonder if I fall into that category. My heart rhythms are normal. My blood tests are normal. I tried a statin for a few weeks about 4 years ago and experienced many of the side effects noted–muscle pain, weakness in my legs, lethargy, stumbling.
    I don’t want to be foolishly resisting medication that may help me, but I feel great on the regimen that I’m currently on. It includes a low dose (50 mg) of metoprolol succ, and a single tablet of losartan. What would you recommend?

  2. PR
    Reply

    I am 70 plus and went on simvastatin about four years ago. I was taking 20mg with out a lot of problem. My total chol. was 185 with hdl63 &n ldl 106, tri. 79. After this visit he wanted me to start taking 40 mg and it causes me problems like cramping, fatigue. I am very confused at this point. I ride a recumbent bike 4 miles most nights and exercise with small weights. I am 5’2″ and weigh 127. That is the only med I take. I would use the treadmill but recently have planters fas. Can you advise me in any way. pr

  3. Bonnie D.
    Reply

    I am a 71 yar old lady with Emphysema. I was diagnosed five years ago at which time I was walking three miles, three times a week. I did all my own housework. I was put on Crestor four years ago, and found that my walking distance was decreasing. I would get so tired and out of breath. Now , I can only go at best just under one mile. I have constant pain and fatigue. It takes me two days just to vacuum my home. I know the diminished lung capacity is part of the problem. All my life I was very active. Pushed wheel chairs and lifted patients for twenty years. Snow skied, water skied, swam everyday up until two years ago. I have no energy. Can I go off the Crestor and see if there are any changes??? thank you, Bonnie

  4. RA
    Reply

    The first time this middle age woman took statins it took about six weeks, after which I could barely lift my foot high enough to get on the tread mill. Once there, I could only walk 3 miles instead of my usual 4 miles. Walking up the steps was real work.
    The Doctor continues to prescribe statins, and it seems that my negative reactions occur sooner and sooner. Different reactions to different statins, but all negative. I’ve told the Doctor, no more.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.